K.S. is a successful businesswoman who lives in a large city in the northeastern United States. She had always been very healthy and led an active lifestyle, exercising several times a week. She was slightly overweight, didn’t smoke, and didn’t have high blood pressure or diabetes. Her mother had high blood pressure and high cholesterol, and died suddenly at the age of sixty-seven. Her father had suffered a heart attack at age sixty and died of heart disease ten years later.
When K.S. was in her early forties, her physician noted that her cholesterol was ranging between 200 and 230, and her LDL cholesterol, which had been in the range of 100 to 110, had crept up to 130. He put her on simvastatin (Zocor), 20 milligrams a day.
About six months later, she began noticing severe panic attacks, which were treated first with the antidepressants sertraline (Zoloft) and then paroxetine (Paxil), but the attacks only got worse. She was working out with a trainer, doing aerobic exercise and weight training, but she began noticing progressive arm and leg weakness. K.S. told her physician, who stopped the simvastatin and switched her to ezetimibe (Zetia), a nonstatin drug that blocks the absorption of cholesterol from the bowel. Her muscle pain improved, but her panic attacks did not. She was weaned off the paroxetine with her psychiatrist’s approval.
In 2008 the ezetimibe was discontinued, and her physician put her on atorvastatin (Lipitor). On this statin, she developed episodes of severe chest pressure, and her pulse rate would increase to very high levels of 180 to 200 beats per minute. K.S. also developed tremors, and her body temperature was very variable.
Her muscle pain and weakness recurred and were so severe that she was unable to exercise or even to work. Her physician stopped the atorvastatin and tried rosuvastatin (Crestor). On this medicine, she developed severe exhaustion and pain in the muscles of her hands and chest. Again she was unable to exercise or work and spent most of her time lying on a couch. At that point, her physician stopped the
rosuvastatin and tried lovastatin (Mevacor), but once again K.S. complained of severe panic attacks and severe arm and chest pain. She was also lightheaded and weak. After two weeks on lovastatin, her physician tried fluvastatin (Lescol), but still her side effects remained the same. Finally, he tried pravastatin (Pravachol)—no improvement. So she stopped taking any statin medication, and gradually her symptoms all improved. After several months off statins, her HDL cholesterol was 55 and her LDL cholesterol was 130.
K.S. was concerned about the history of cardiovascular disease in both her parents, and an ultrasound of her carotid arteries (two large blood vessels in the neck that deliver blood to the brain) showed a minor degree of plaque. She wanted to bring down her cholesterol, so she asked her doctor about cholestyramine (Questran), which belongs to a family of drugs called bile acid sequestrants, and long-acting niacin (Niaspan—niacin is a B vitamin that in high doses raises HDL cholesterol, lowers LDL cholesterol and lowers triglycerides). She was started on these medications and felt fine.
She continues on them to this day. K.S. has enough energy to work at her demanding job, runs regularly for exercise, and is no longer crippled by anxiety attacks. Her total cholesterol varies between 160 and 190, her HDL cholesterol is 90, and her LDL cholesterol is 80.